What can I take for acid reflux while on chemotherapy?
Q: I have large cell carcinoma in my left lung and have had my first chemotherapy treatment. I am having very bad acid reflux and indigestion that really hurts. What can I take that won’t interfere with my chemo?
A: Chemotherapy treatment can cause heartburn, acid reflux, or indigestion. Several changes in your daily lifestyle may help, including reducing or eliminating your caffeine intake from coffee, tea, soft drinks, and chocolate; avoiding oranges, grapefruit, mints, fatty foods, alcohol, and other edibles that can cause indigestion; and not eating for 2 to 3 hours before going to sleep.
Keep track of when you experience these problems and talk about them with your nurse or doctor. Over-the-counter medications (Maalox, Mylanta, Tums, Zantac) may relieve your symptoms, but don’t use any without first checking with your health care provider. If you need further help, you may be prescribed a heartburn medication, such as Tagamet® (cimetidine), Pepcid® (famotidine), or Prilosec® (omeprazole).
--Kathy Newman, RN, BSN
It’s important to maintain good nutrition during treatment.
This content was last reviewed
August 15, 2010 by Dr. Reshma L. Mahtani.